Display Settings:

Format

Send to:

Choose Destination
Clin Infect Dis. 2006 May 15;42(10):1488-95. Epub 2006 Apr 11.

HIV-associated renal diseases and highly active antiretroviral therapy-induced nephropathy.

Author information

  • 1Department of Infectious Diseases, Medizinische Poliklinik, Ludwig Maximilians Universitat, University of Munich, Munich, Germany. joerg.roeling@med.uni-muenchen.de

Abstract

Renal disease is becoming an increasingly prevalent entity in human immunodeficiency virus (HIV)-infected patients; it occurs in a variety of clinical settings and is associated with histopathological changes. HIV-related renal impairment can present as acute or chronic kidney disease; it can be caused directly or indirectly by HIV and/or by drug-related effects that are directly nephrotoxic or lead to changes in renal function by inducing metabolic vaculopathy and renal damage. Acute renal failure is frequently caused by the toxic effects of antiretroviral therapy or nephrotoxic antimicrobial substances used in the treatment of opportunistic infections. Chronic renal disease can be caused by multiple pathophysiological mechanisms, leading to HIV-associated nephropathy, a form of collapsing focal glomerulosclerosis, thrombotic microangiopathy, and various forms of immune complex glomerulonephritis. The increase in life expectancy and alteration of lipid metabolism due to receipt of highly active antiretroviral therapy are expected to result in an increased prevalence of diabetes and hypertension and, thus, to secondary diabetic and hypertensive renal damage. Antiretroviral agents, such as indinavir and tenofovir, have been associated with nephrotoxic drug effects that have been shown to be reversible in most cases. In this article, we review the current knowledge about acute and chronic HIV-associated renal disease, metabolic alterations and related nephropathies, and toxic drug effects of combination antiretroviral pharmacotherapy.

PMID:
16619164
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk